Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

January 8, 2012Troup County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 8, 2012, 1:47 PM EST for Troup County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2012, 1:47 PM EST (18:47 UTC)
Expired
Jan 8, 2012, 2:30 PM EST
In force
43 min
Issued by
NWS Atlanta, GA

County Troup County, GA

The radar

The Atlanta radar (KFFC), 53 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS82 KFFC 081847
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EST SUN JAN 8 2012

GAZ066-081930-
147 PM EST SUN JAN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN TROUP COUNTY
UNTIL 230 PM EST...

AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABBOTTSFORD...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 230 PM EST. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE STATE LINE PARK...ABBOTTSFORD...WARES CROSSROADS...
HILLCREST...LAGRANGE...HARRISONVILLE...LOUISE AND HOGANSVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3313 8524 3316 8513 3319 8510 3319 8508
      3317 8508 3322 8495 3322 8486 3309 8486
      3305 8487 3301 8522 3309 8524
TIME...MOT...LOC 1847Z 258DEG 18KT 3311 8513

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 8, 1:35 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 8, 1:35 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EST SUN JAN 8 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
A STATIONARY FRONT ACROSS N GA WILL CONTINUE ACROSS THE FORECAST
AREA THROUGH MONDAY AND LIKELY BECOME A WARM FRONT LATE TUESDAY OR
TUESDAY NIGHT. ABUNDANT GULF MOISTURE WILL CONTINUE OVER THE AREA
AIDING SHOWER POTENTIAL THROUGH MONDAY. FORECAST INSTABILITY
CONTINUES TO BE WEAK BUT ISOLATED THUNDERSTORMS WILL AT LEAST BE
POSSIBLE WITH ANY AID AT ALL FROM WEAK SHORT WAVES.

SOME DRYING LOOKS TO TAKE PLACE MONDAY NIGHT AND TUESDAY AS A SHORT
WAVE RIDGE MOVES TO THE AREA. THIS WILL MINIMIZE PRECIP POTENTIAL
UNTIL LATE TUESDAY/TUESDAY NIGHT WHEN ABUNDANT MOISTURE RETURNS
AHEAD OF THE NEXT WEATHER SYSTEM. MAIN PLACE THE NAM AND GFS ARE
DIFFERING IS THE NAM IS INDICATING MORE DRYING WITH THE SHORT WAVE
RIDGE AND THE GFS RETURNS MOISTURE FASTER ON TUESDAY. ONLY WEAK
INSTABILITY RETURNS LATE TUESDAY NIGHT.

A WARM AIRMASS CONTINUES IN PLACE WITH FORECAST LOW TEMPERATURES
RUNNING 15-20 DEGREES ABOVE NORMAL TONIGHT AND AROUND 15 DEGREES
ABOVE NORMAL MONDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING 10-15
DEGREES ABOVE NORMAL MONDAY AND TUESDAY.

OVERALL CONFIDENCE IS MEDIUM.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO CHANGES PLANNED TO THE LONG TERM...
THE BIGGEST CONCERN FOR THE LONG TERM CONTINUES TO BE THE
POSSIBILITY OF THUNDERSTORMS WED. NEXT MAIN LOW PRESSURE CENTER
DEEPENS AND BECOMES A CLOSED LOW...MOVING INTO THE MID ATLANTIC
STATES BY WEDNESDAY AFTERNOON/EVENING. THE NEXT COLD FRONT WITH THIS
SYSTEM SWEEPS THROUGH GA WED MORNING/AFTERNOON. THE MODELS ARE NOT
SHOWING THAT MUCH INSTABILITY WITH MOST UNSTABLE AND SURFACE BASED
CAPES ONLY GETTING UP INTO THE 250-300J/KG RANGE AROUND 12Z WED.
SHEAR VALUES ARE PRETTY HIGH...WHICH IS MOSTLY DUE TO A 30-50KT LOW
LEVEL JET AROUND 850MB MOVES ACROSS THE AREA WITH THE COLD FRONT.
0-6KM BULK SHEAR PEAKS OUT AT 60KT AROUND 18Z WED. THE MODELS
CONTINUE TO SHOW A GRADUAL WEAKENING TREND WITH THIS NEXT SYSTEM
MODEL RUN TO RUN SO BEGINNING TO THINK ONLY ISOLATED THUNDER WILL BE
NEEDED IN THIS FORECAST FOR NOW. A LITTLE CONCERNED WITH THE LOW
LEVEL JET SO THINKING THERE MAY BE SOME WIND DAMAGE ACROSS THE AREA
BUT NO SEVERE HAIL OR TORNADOES. TEMPS WILL STAY WELL ABOVE SEASONAL
NORMS UNTIL THE FRONT SWEEPS THROUGH BRINGING TEMPS BACK DOWN TO
WHERE THERE SUPPOSE TO BE THIS TIME OF YEAR. 01

GFS INDICATING A COLDER SCENARIO THURSDAY NIGHT INTO SUNDAY WITH THE
PASSAGE OF A WHAT LOOKS TO BE A MAINLY DRY COLD FRONT. THIS WILL BE
BETTER HANDLED WITH LATER FORECASTS. BDL

&&

.AVIATION...
18Z UPDATE...
VSBYS FINALLY LIFTING TO MVFR/VFR ALTHOUGH CIGS WILL LIKELY STAY IN
THE IFR/MVFR CATEGORY IN ATL/AHN AND MVFR/VFR IN CSG/MCN. AREAS OF
RAIN MOVING INTO WESTERN GA AND THIS SHOULD BRING SOME LOWER
VSBYS...HOWEVER THE PRECIP SHOULD END BY 00Z TO 03Z. EXPECT
CIGS/VSBYS TO FALL BACK INTO LIFR CATEGORY AFTER 09Z TONIGHT...MUCH
THE SAME AS THIS MORNING. VSBYS/CIGS SHOULD BEGIN TO RISE AFTER 15Z
MON ALONG WITH AREAS OF RAIN MOVING BACK INTO THE FORECAST AREAS.
WINDS WILL REMAIN LIGHT AND SOUTHWEST THROUGH THE FORECAST.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE...ON ALL ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  67  47  66 /  70  70  20  20
ATLANTA         53  68  50  65 /  70  70  20  20
BLAIRSVILLE     49  59  41  60 /  80  70  20  20
CARTERSVILLE    50  67  45  64 /  80  70  20  20
COLUMBUS        53  72  52  69 /  40  50  20  40
GAINESVILLE     51  63  46  63 /  80  70  20  20
MACON           52  71  51  70 /  40  50  20  20
ROME            49  66  44  63 /  80  70  20  20
PEACHTREE CITY  50  69  48  66 /  60  70  20  30
VIDALIA         53  73  53  73 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 8, 10:00 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EST SUN JAN 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1000 AM EST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED ACROSS PARTS OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A STATIONARY FRONT WILL CONTINUE ACROSS THE FORECAST AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING AND PEA-
SIZE HAIL...THIS AFTERNOON AND EARLY EVENING...ACROSS PARTS OF NORTH
AND CENTRAL GEORGIA.

.DISCUSSION...
ONLY WEAK INSTABILITY IS EXPECTED OVER THE FORECAST AREA TODAY WITH
MOST UNSTABLE CAPES AROUND 400. THIS ALONG WITH A STATIONARY FRONT
WILL PRODUCE ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 8, 1:47 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EST SUN JAN 8 2012

GAZ066-081930-
147 PM EST SUN JAN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN TROUP COUNTY
UNTIL 230 PM EST...

AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ABBOTTSFORD...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 230 PM EST. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE STATE LINE PARK...ABBOTTSFORD...WARES CROSSROADS...
HILLCREST...LAGRANGE...HARRISONVILLE...LOUISE AND HOGANSVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3313 8524 3316 8513 3319 8510 3319 8508
      3317 8508 3322 8495 3322 8486 3309 8486
      3305 8487 3301 8522 3309 8524
TIME...MOT...LOC 1847Z 258DEG 18KT 3311 8513

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:02 PM ESTSpecial Weather StatementFFCBarrow, Cobb, Gwinnett58 min
Jan 8, 4:36 AM ESTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 31 more5 hr
Jan 8, 6:46 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more15 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.